Weight gain with treatment

One of the worst side effects I’ve experienced with treatment for Ehlers-Danlos Syndrome and spinal disease is weight gain. I’m not a naturally tiny, skinny person. I’m 5’5″, have a medium build and a tendency to look muscular. At a measly (and very unhealthy) 108lbs, I still needed shirts in medium or large because my shoulders and back are probably my widest part! I’ve always had more if a “boy shape.”

I’m currently overweight due to very high dose methylprednisolone (oral steroid therapy) prescribed by my neurologist. Aside from quickly putting on 40+ lbs, it sent my liver into a tailspin which took a while to bounce back from after weening off this mega-dosage. The extra pounds, however, are taking forever to come off.

I’m not one of those women obsessed with the number on the scale, in fact, I don’t weigh myself, but this is excessive and certainly not helping my back nor joints to carry this weight that it’s not used to. My weight has naturally fluctuated through my teens and twenties, but I was always a fairly healthy weight when medication was not a factor. I may have gone up or down a size, but I pretty much resided in a comfortable, fairly fit body. My lowest weights were the result of poor health and I fear becoming that small again. I paid for it big time. Low weight can be hard on the body, too.

I eat a variety of foods, love vegetables and fruit and I don’t eat large portion sizes – I can’t due to delayed stomach emptying. I do overeat healthier things throughout a given day, I can admit that! Calories are calories to the human body, whether nutritious or junk! The biggest change is that I went from very physically active to not being able to go for even a walk. It has been frustrating and depressing. I used to love riding my bike, a gorgeous Trek. Now it will collect dust until I eventually find someone to buy it or donate it. I loved nature hikes on the Island and upstate and began a hobby of geocaching in my early twenties. That has all been stolen from me by this disease. That’s one part I hate about my life as a disabled person.

This may be “TMI,” but the crazy thing is when you gain steroid weight, the fat deposits tend to concentrate in places it doesn’t ordinarily go to. My neck and chest had been one of those places and I couldn’t lay on my back without wheezing for the first few months! Necklaces no longer fit! And here’s the TMI: my boobs grew! I was quite content with my average chest before. Now, I hate these big lumps of fat on my chest. They feel foreign to me! Clothes don’t look right and I don’t like how they pull on my neck. It’s painful. I guess some women would be pleased with this side effect. Not me! It screwed with my hormones in general and I’ve been one very unhappy female since (as if Adenomyosis weren’t enough).

I’m not looking for diet tips or some crazy belly wrap things, but thanks anyway to any trolls reading this! Hahaha. If you see a disabled person and they have some extra weight on them, it may be laziness or lack of self-care, but more likely it may be the horrible consequences of being forced to take a drug or face being extremely ill and possibly die! I don’t hate my body, but I’d like at least half of what was gained to come off in a healthy way and feel like myself again rather than being stuck in a heavier alien body!

Advertisements

2 thoughts on “Weight gain with treatment

  1. I know the perils of long-term, high-dose steroids. I have a couple of friends who have had the same problems. I feel for you & wish that things could be better for you! Love ya!

    Like

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s